Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 117, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 10, 2008, 12:59 PM MST for Yuma County, Arizona; Imperial County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2008, 12:59 PM MST (19:59 UTC)
- Expired
- Sep 10, 2008, 1:45 PM MST
- In force
- 46 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Yuma County, AZ, Imperial County, CA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 11:47 AM MST | Severe Thunderstorm Watch | SPC | 7 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 10:55 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 10, 10:55 AM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 1055 AM MST WED SEP 10 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OVER CENTRAL CALIFORNIA TODAY...AND NEAR THE SOUTHERN CALIFORNIA COAST THURSDAY. INCREASING MOISTURE FROM THE SOUTH AHEAD OF THIS SYSTEM WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THURSDAY NIGHT. SOME OF THE THUNDERSTORMS WILL BE SEVERE WITH STRONG GUSTY DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN. COOLER WEATHER IS ALSO EXPECTED TODAY AND MAINLY IN SOUTH-CENTRAL ARIZONA THURSDAY. AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THE WEEKEND...MAINLY OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA DURING THE AFTERNOONS AND EVENINGS. && .DISCUSSION... WINDS FROM THE SOUTH 3 TO 6 THOUSAND FEET DEEP WERE BRINGING AN INCREASE IN MOISTURE INTO MUCH OF OUR AREA THIS MORNING. ISOLATED THUNDERSTORMS IN THE VICINITY OF THE NORTHEAST MARICOPA COUNTY/GILA COUNTY BORDER DISSIPATED BY LATE MORNING WHILE ISOLATED THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER THE FAR NORTH PORTION OF MARICOPA COUNTY INCLUDING THE VICINITY OF NEW RIVER. TEMPERATURES WERE GENERALLY 2 TO 4 DEGREES COOLER COMPARED WITH THE SAME TIME YESTERDAY WHILE DEW POINT TEMPERATURES WERE GENERALLY 3 TO 7 DEGREES HIGHER. HOWEVER...SOME LOCATIONS IN SOUTHEAST CALIFORNIA HAD DEW POINT TEMPERATURE THAT WERE 10 TO 20 DEGREES LOWER. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP SOUTH OVER CENTRAL CALIFORNIA TODAY...THE SOUTHERN CALIFORNIA COAST TONIGHT AND THURSDAY...TO THE EXTREME NORTHERN BAJA CALIFORNIA COAST BY THURSDAY EVENING. IT IS THEN EXPECTED TO SWING SLOWLY EAST ACROSS FAR NORTHERN BAJA CALIFORNIA THURSDAY NIGHT AND FRIDAY. LOW LEVEL FLOW FROM THE SOUTH AHEAD OF THIS SYSTEM IS EXPECTED TO CONTINUE TO BRING AN INCREASE IN MOISTURE TO MOST OF THE AREA TODAY THROUGH THURSDAY. THUS...EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS TODAY THROUGH THURSDAY INTO THURSDAY NIGHT. PLENTY OF CONVECTIVE INSTABILITY AND SUFFICIENT SHEAR. THERE WILL BE SOME SEVERE THUNDERSTORMS WITH STRONG GUSTY DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN. WILL COORDINATE WITH THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FOR A POSSIBLE SEVERE THUNDERSTORM WATCH BEGINNING THIS AFTERNOON. HAVE ALSO CONTINUED THE FORECAST OF COOLER WEATHER FOR TODAY. WITH THE LOW PRESSURE SYSTEM HANGING AROUND WILL PROBABLY HAVE TO CONTINUE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA THROUGH FRIDAY. FROM PREVIOUS DISCUSSION... FOR THE WEEKEND...UPPER LOW IS FORECAST TO WEAKEN BUT REMAIN MORE OF LESS IN PLACE...AND MOISTURE GRADUALLY THINS FROM THE NORTHWEST. MEX MOS POPS ARE MUCH LOWER DURING THIS TIME PERIOD...AND WITH WIND FIELDS MUCH WEAKER AND UVVS NOT AS IMPRESSIVE...HAVE LOWERED POPS GENLY INTO THE SINGLE DIGITS EXCEPT FOR THE HIGHER TERRAIN EAST OF PHOENIX...WHERE SLIGHT CHANCE POPS WILL CONTINUE. POPS MAY BE A BIT ON THE LOW SIDE...ESPECIALLY OVER OUR WESTERN AND CENTRAL DESERTS...AS HEAT OF THE DAY COULD ALLOW FOR AN ISOLATED STORM TO DEVELOP OVER ELEVATED TERRAIN SUCH AS THE KOFA MOUNTAINS OF SWRN AZ. GIVEN THE PROXIMITY OF THE TROF...SOMEWHAT LOWER HEIGHTS...AND INCREASED MOISTURE VALUES...HIGH TEMPS TODAY THRU THE WEEKEND WILL STAY BELOW SEASONAL NORMALS MOST PLACES...WITH MAX TEMPS IN THE PHOENIX AREA TO RUN IN THE MID TO UPPER 90S. FOR EARLY NEXT WEEK...SITUATION IS RATHER COMPLICATED...BASED LARGELY IN THE WILD CARD KNOWN AS HURRICANE IKE. LATEST GFS PROG MOVES IKE WESTWARD AND INTO TEXAS WHERE IT THEN CURVES TO THE NORTH AND STAYS EAST OF OUR AREA. HOWEVER EARLIER RUNS HAVE KEPT IKE GOING MORE TO THE WEST AND ACTUALLY PASSING BY TO OUR SOUTH. IF IKE...OR ITS REMNANTS...GET CLOSE TO AZ...THERE WILL BE A SIGNIFICANT POOL OF DEEP TROPICAL MOISTURE READY TO BE TAPPED AND ADVECTED INTO OUR CWA. PROGS ARE FORECASTING AREAS OF LOW PRESSURE TO FORM OFF THE CA COAST...AND FLOW OVER AZ BECOMES SLY TO SELY AHEAD OF THOSE UPPER LOWS. LATEST GFS RUN PULLS QUITE A BIT OF MOISTURE INTO THE CWA...EVEN INTO SERN CA...EARLY NEXT WEEK. HAVE RAISED POPS INTO THE SLIGHT CHANCE CATEGORY MONDAY AND TUESDAY FROM THE CO RIVER EAST...AND THIS MAY BE UNDERDONE DEPENDING UPON WHERE IKE AND ITS MOISTURE GO. THERE IS PLENTY OF TIME TO EVALUATE THIS SITUATION AND MAKE ADJUSTMENTS TO THE EXTENDED FORECAST. STAY TUNED. && .AVIATION... MOISTURE BELOW 10 THSD FT CONTINUES TO INCREASE TO THE RIGHT OF A LINE FROM YUMA TO KINGMAN...WITH TCU TRANSITIONING INTO CB ACTIVITY OVER THE HIGHER TERRAIN BY 18Z. WITH CONTINUED SFC HEATING AND THE INSTABILITY EXPECTED AFT 2200Z...LATE AFTERNOON STORMS COULD BECOME SEVERE ONCE AGAIN. TAFS WILL LIKELY NEED SOME UPDATING IN ORDER TO DEFINE THE WINDS/CIGS BETTER. FOR NOW...KYUM...KIPL AND KBLH HAVE LESS CHANCE OF GETTING TSTMS BUT CLOUDS MAY LINGER PAST MIDNIGHT THOSE AREAS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH MONDAY...A DECREASE IN MOISTURE IS ANTICIPATED TO BEGIN FROM WEST TO EAST FRIDAY FOR A DECLINE IN STORM CHANCES. HOWEVER...SUFFICIENT MOISTURE IS ANTICIPATED TO LINGER FOR AT LEAST A SLIGHT CHANCE OF STORMS OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA THROUGH THE WEEKEND. AN INCREASE IN MOISTURE IS ANTICIPATED EARLY NEXT WEEK BUT JUST HOW MUCH REMAINS TO BE SEEN. PREVIOUSLY THE REMNANTS OF HURRICANE IKE WERE PROJECTED TO PASS SOUTH OF ARIZONA AND CALIFORNIA LEADING TO THE TANGENTIAL EFFECT OF A SIGNIFICANT MOISTURE INCREASE INTO ARIZONA AND SOUTHEAST CALIFORNIA. THE LATEST FORECAST THIS MORNING SHOWS A DECIDELY DIFFERENT TRACK BENDING NORTHWARD THROUGH TEXAS. HOWEVER...THE REDEVELOPMENT OF MOIST SOUTHEASTERLY IS STILL QUITE POSSIBLE AND WOULD BE LARGELY INDEPENDENT OF THE REMNANTS OF IKE. OVERALL ONLY SMALL CHANGES IN TEMPERATURES ARE ANTICIPATED AND NO STRONG WINDS APART FROM THUNDERSTORMS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ELLIS/CB AVIATION...SIPPLE FIRE WEATHER...AJ
Hazardous weather outlook, Sep 10, 6:16 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 616 AM MST WED SEP 10 2008 AZZ021>023-026>028-110100- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 616 AM MST WED SEP 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...AND SMALL TO MODERATE HAIL. STRONG WINDS MAY ALSO CAUSE AREAS OF BLOWING SAND AND DUST WHICH COULD LOWER VISIBILITIES TO BELOW ONE HALF MILE AT TIMES. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CONTINUED CHANCE FOR SHOWER AND THUNDERSTORMS THURSDAY. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...AS WELL AS SMALL TO MODERATE HAIL. BLOWING SAND AND DUST IS POSSIBLE AS WELL...WHICH COULD LOWER VISIBILITIES BELOW ONE HALF MILE IN PLACES. LOCALLY HEAVY RAINFALL IS ALSO A THREAT WITH STRONGER THUNDERSTORMS. NO WEATHER HAZARDS ARE EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ024-110100- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 616 AM MST WED SEP 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 45 MPH AS WELL AS SMALL TO MODERATE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY LEAD TO FLOODING OF ROADS...STREAMS AND WASHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...MOST NUMEROUS DURING THE AFTERNOON AND EVENING. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 45 MPH...SMALL TO MODERATE HAIL...AND LOCALLY HEAVY RAINFALL. THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FRIDAY INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ020-025-CAZ031>033-110100- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 616 AM MST WED SEP 10 2008 /616 AM PDT WED SEP 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...BLOWING DUST AND SAND...AND SMALL TO MODERATE HAIL. BLOWING SAND AND DUST COULD LOWER VISIBILITIES TO BELOW ONE HALF MILE AT TIMES. IN ADDITION...BRIEF MODERATE TO HEAVY RAINFALL IS POSSIBLE WITH STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS ON THURSDAY. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...BLOWING SAND AND DUST...AND SMALL TO MODERATE HAIL. IN ADDITION...BRIEF MODERATE TO HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER THUNDERSTORMS. NO WEATHER HAZARDS ARE EXPECTED FRIDAY INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:13 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Sep 9, 6:40 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 65 min |
| Sep 9, 7:56 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Sep 9, 7:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Sep 9, 8:25 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Sep 9, 9:01 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 53 min |
| Sep 10, 2:01 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 10, 3:05 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 55 min |
| Sep 10, 3:36 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 54 min |
| Sep 10, 3:52 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 38 min |
| Sep 10, 3:53 PM MST | Areal Flood Advisory | PSR | La Paz | 112 min |
| Sep 10, 4:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 38 min |
| Sep 10, 4:31 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Sep 9, 5:38 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 21 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.